Chemotherapy-Induced Peripheral Neuropathy Cannot Be Cured, But There Are Many Ways Patients Can Reduce its Severity

The pain and numbness from chemotherapy-induced peripheral neuropathy — commonly referred to as CIPN — can severely impact the lives of patients with cancer, though there are ways that patients can mitigate the intensity or live better with the condition.

Certain chemotherapy drugs, such as paclitaxel or docetaxel, can cause numbness and tingling in patients’ hands and/or feet — a condition called chemotherapy-induced peripheral neuropathy (CIPN).

While there are currently no cures for CIPN, there are steps that patients can take to help manage the sometimes debilitating side effect, explained Dr. Charles L. Loprinzi.

Mitigating the Severity of CIPN

“Before (CIPN-causing drugs) are given, it’s important to know if a patient has neuropathy from diabetes or a strong history of neuropathy in their family. If those (situations occur), then (clinicians) might think about giving a different drug,” said Loprinzi, a consultant in the Division of Medical Oncology in the Department of Oncology at Mayo Clinic in Rochester, Minnesota, in an interview with CURE®’s sister publication, OncologyLive®.

The avoidance of certain drugs is the only surefire way to prevent CIPN, though research has shown that cryotherapy may be an option to mitigate the severity of the condition. Similar to cold therapy to prevent chemotherapy-related hair loss, cryotherapy entails making the hands and feet cold in an effort to restrict blood vessels, thereby allowing less of the chemotherapy agent into the hands and feet.

However, research is still ongoing regarding cryotherapy, and there is currently no Food and Drug Administration-approved device in this space.

“There’s a (National Cancer Institute) protocol that is being reviewed. … It’s not approved at this time, but it’s been resubmitted and hopefully that (approval) will come through, where we can utilize a machine built by Paxman, the group who developed the cryotherapy for the head (to prevent chemotherapy-related hair loss),” Loprinzi explained.

When Neuropathy Develops Mid-Chemo Cycle

If a patient starts chemotherapy treatment and then develops CIPN midway through, it is essential that they talk with their clinician about the potential pros and cons of finishing treatment, according to Loprinzi.

For example, if a patient with breast cancer develops neuropathy after their eighth treatment in a 12-cycle chemotherapy regimen, the added cure or survival benefit may be minor, depending on the patient. Additionally, continuing with the treatment may make the neuropathy worse and longer lasting.

Loprinzi said that some clinicians will take patients off the chemotherapy for a couple of weeks and then continue the cycle, while others may opt for giving the drugs at a lower dose.

“I never did that. I decided whether to continue (treatment) at a full dose or stop,” he said. “You can decide that every week and go along that route.”

Post-Treatment Neuropathy

It is also possible that CIPN will develop toward the end of after chemotherapy is finished, though this may be drug- and patient-dependent. Loprinzi said that patients treated with paclitaxel tend to see improvement with their neuropathy after treatment ends, while those treated with oxaliplatin may even experience worsening neuropathy in the months after treatment.

The only drug that may help in this situation is duloxetine, which research shows led to a statistically significant — albeit minor — improvement in neuropathy-related pain. Also, since CIPN can make individuals more prone to falling, Loprinzi said that working with psychical or occupational therapists can help patients figure out strategies to prevent falls.

Another option that may be helpful, though has not been proven in research to decrease neuropathy, is exercise.

“Exercise is good for patients, so that’s a good thing to do, anyway,” Loprinzi said.

For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.